MAUDE Adverse Event Report: ETHICON INC. SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1952
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).H6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What is the date of index surgical procedure? 3.What were the diagnosis and indication for the index surgical procedure? 4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.5.Was there any intraoperative concurrent use of other products? 6.What is the lot number? 7.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 8.Where was the surgicel used (on what tissue)? 9.How was the surgicel used, was it wadded up? 10.How much surgicel was used during the procedure? 11.What were current symptoms following the index surgical procedure? onset date? 12.What is physician¿s opinion as to the cause of or contributing factors to this event? 13.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative pain? 14.What is the patient¿s current status? 15.What is the users experience w/ surgicel original and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an ortho spine procedure on an unknown date and absorbable hemostat was used.The absorbable hemostat was retained prevent hematoma, and the operating side successful.Upon two week follow up the patient experienced pain on the opposite side and requested the surgeon go back in to remove the absorbable hemostat.The surgeon removed the excess product and patient recovered with no further concerns.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? male 48 years, 130 kg.2.What is the date of index surgical procedure? (b)(6) 2023 emergency l5/s1 decompression and discectomy.3.What were the diagnosis and indication for the index surgical procedure? cauda equina.Patient presented with bowel incontinence and significant urinary retention, saddle anesthesia, left leg radiculopathy, chronic left ankle paralysis 4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.No allergies.Mrsa positive.5.Was there any intraoperative concurrent use of other products? no.6.What is the lot number? not recorded.7.How much surgicel was used during the procedure? we stock the 4x8¿ sheet (ref1952).We normally cut into 1/3 pieces.Or recorded only recorded a quantity of 1.Unsure if it was cut or whole.11.What were current symptoms following the index surgical procedure? onset date? left leg radicular symptoms completely resolved, resolution of bowel incontinence and urinary retention, normal saddle sensation, left ankle strength improvement, worsening right leg radicular pain symptoms and right ankle weakness (b)(6) 2024 emergency removal of surgicel and revision l5/s1 decompression.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL ORIGINAL 4INX8IN(10.2CMX20.3CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
1000 route 202
raritan 08869 0151
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18653061
Report Number2210968-2024-01007
Device Sequence Number7084225
Product Code LMG
UDI-Device Identifier20705031003023
UDI-Public10705031003026
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1952
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2024
Supplement Date Received by Manufacturer02/14/2024
03/20/2024
Initial Report FDA Received Date02/06/2024
Supplement Report FDA Received Date02/21/2024
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient SexMale
Patient Weight130 KG